Sign up to our email list for updates on the newest articles and courses!

We respect your email privacy | Powered by AWeber Email Marketing

“You can get past the dead end. You can break through the ceiling. I did and so have countless others.”

Clinical Pearl Wednesday #61

Wine Glasses Drinks Sunrise  - Mylene2401 / Pixabay

We are taught that taking metronidazole with alcohol could cause a disulfiram-like reaction: N+V, dizziness, headache, abdominal discomfort…. basically, hangover-like symptoms.

But, according to one study, metronidazole does not interact with alcohol in the healthy adult. The risk is theoretical. Anecdotally, I know many patients who have drank ETOH and taken metronidazole without ill effect. For that reason, I don’t even bring it up during visits and have never heard of a reported ill effect. Additionally, my sister was on it and drank wine… nothing!

Check these studies out: https://pubmed.ncbi.nlm.nih.gov/12022894/ and https://pubmed.ncbi.nlm.nih.gov/25223673/

Obviously, use your own clinical judgement, but there are many “medical myths” that have no evidence to support them.

3 Responses

    1. Yep! I do not know of a single patient/family/friend who actually has had a bad reaction to this when they drank alcohol…

Leave a Reply

Your email address will not be published.


Have Questions?

Message Justin

drop us a line